Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2498  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (683 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed145    
    Printed2    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
NEUROIMAGE
Year : 2020  |  Volume : 68  |  Issue : 3  |  Page : 718-719

Contrast-induced Encephalopathy


1 Unità Operativa Complessa di Neurologia, Fondazione Policlinico Universitario A. Gemelli IRCCS, Rome, Italy
2 Unità Operativa Complessa di Radiologia e Neuroradiologia, Fondazione Policlinico Universitario A. Gemelli IRCCS, Rome, Italy

Date of Web Publication6-Jul-2020

Correspondence Address:
Dr. Mauro Monforte
Unità Operativa Complessa di Neurologia, Fondazione Policlinico Universitario A. Gemelli IRCCS, Largo A. Gemelli 8, 00168, Roma
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.288986

Rights and Permissions



How to cite this article:
Monforte M, Marca GD, Lozupone E. Contrast-induced Encephalopathy. Neurol India 2020;68:718-9

How to cite this URL:
Monforte M, Marca GD, Lozupone E. Contrast-induced Encephalopathy. Neurol India [serial online] 2020 [cited 2020 Aug 10];68:718-9. Available from: http://www.neurologyindia.com/text.asp?2020/68/3/718/288986




A 70-year-old male affected by stage two chronic kidney disease underwent left internal carotid stenting for critical stenosis (contrast agent used: iomeprol). After the procedure, he developed consciousness impairment and myoclonic jerks of the right arm, successfully treated with intravenous (IV) sodium valproate (loading dose IV bolus: 400 mg, continuous infusion rate IV: 50 mg/h). A head computed tomography (CT) scan showed cortical hyperdensity due to contrast leakage in the left frontal lobe [Figure 1]a, without signs of vessel occlusion [Figure 1]b. A full recovery with no further seizures and no neurological deficits was obtained after three days. A follow-up head CT scan ten days after showed a complete normalization of radiological findings [Figure 1]c.
Figure 1: (a) Head CT showing brain swelling with diffuse cortical hyperdensity of the left frontal lobe, suggestive of contrast agent leakage (arrow); a CT-angiography (b) showed stent patency (arrow). A complete radiological recovery was documented by a follow-up head CT scan performed after 10 days (c)

Click here to view


Contrast-induced encephalopathy (CIE) is a rare complication of procedures requiring intra-arterial injections of iodinated contrast agents, leading to transient and reversible neurological deficits (usually consciousness disturbances, seizures, aphasia, cortical blindness or weakness).[1],[2] CIE incidence is less than 1%, and the timing of onset varies from minutes to hours after the injection of the contrast agent.[3] No clear explanation of the pathophysiological mechanism underlying CIE has been identified, possibly involving direct chemotoxicity on the endothelial vascular cells and osmotic damage of the blood-brain barrier, change in the cerebral hemodynamics (vasoconstriction) or idiosyncratic reaction.[4] The prognosis is generally very good and only a supportive treatment is necessary, for example, for seizures control as in our case. Awareness and identification of CIE is crucial to avoid unnecessary treatment of this usually benign disease.[5]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Junck L, Marshall WH. Neurotoxicity of radiological contrast agents. Ann Neurol 1983;13:469-84.  Back to cited text no. 1
    
2.
Liao M-T, Lin T-T, Lin L-Y, Hwang J-J, Tseng C-D. Contrast-induced encephalopathy after percutaneous coronary intervention. Acta Cardiol Sin 2013;29:277-80.  Back to cited text no. 2
    
3.
Zhang G, Wang H, Zhao L, Li T, Sun M, Zhang Y, et al. Contrast-induced encephalopathy resulting from use of ioversol and iopromide. Clin Neuropharmacol 2020;43:15-9.  Back to cited text no. 3
    
4.
Wilson AJ, Evill CA, Sage MR. Effects of nonionic contrast media on the blood-brain barrier. Osmolality versus chemotoxicity. Invest Radiol 1991;26:1091-4.  Back to cited text no. 4
    
5.
Molnár L, Fülesdi B, Németh N, Molnár C. Sepsis-associated encephalopathy: A review of literature. Neurol India 2018;66:352-361.  Back to cited text no. 5
[PUBMED]  [Full text]  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow